New York, 2019

Flooding and Lakeshore Flood in New York, May 17 to 31, 2019

May 17 to 31, 2019 · NWS BUF · 14 events in 8 counties and zones

Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels. Over the course of May, the levels quickly approached those reached in 2017, surpassing 5 feet above low water datum on May 17. The levels continued to increase through the end of the month, rising to near 5.5 feet above low water datum by May 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 16, 9:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 16, 9:55 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1055 PM EDT Thu May 16 2019

.SYNOPSIS...
A cold front will move across the region overnight bringing another
round of showers with isolated thunderstorms. A warm front will
slowly push northward across the region over the weekend, with
warmer weather for Sunday. Low pressure will then pass to the north
of the area Sunday night, which will bring another chance for
showers which will last into Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
More showers can be expected into early Friday...as low pressure
moving northeast from Lake Huron will drag a cold front across the
region. Ahead of the approaching front... a deepening southerly flow
will increase and dewpoints will climb into the low 50's east of
Lake Ontario to the mid to upper 50's across western NY. A 40kt low-
level jet will further increase moisture from the southwest and
PWAT's will climb to over an inch across western NY late tonight.
More widespread showers will arrive overnight when the frontal
boundary will tap into moisture associated with a mid-level wave.
There may be some breaks in this line, but the vast majority of the
area should have a period of showers late tonight into early Friday
morning. There will be limited instability across the Western
Southern Tier when this moves through, where a few thunderstorms are
possible. Rainfall amounts should generally be less than a quarter
inch, with locally higher amounts possible in thunderstorms.

Warm air advection overnight will mean low temperatures will occur
during the evening hours at most locations before temperatures rise
late tonight. Lows will range from the low to mid 50's across
western NY to the mid to upper 40's east of Lake Ontario.

The weak surface low will pass to our north early Friday, with its
trailing cold front moving across the region Friday morning. Showers
will linger with this front Friday morning, but drier air will move
in behind the front leading to mainly dry weather and a partial
clearing Friday afternoon. The sunshine will offset the cooler air
aloft and allow temperatures to climb into the 60s across most of
the region, except east of Lake Ontario and along the immediate
lakeshores where it will be a bit cooler.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The main features of interest this weekend will be the upper level
ridge over the central portion of the state, followed by the low
entering the Western US.

As the ridge moves into the Ohio Valley Friday night, warm air
advection will start to encroach on Western NY.  Forecast
atmospheric profiles show large mid level dry area over the region,
so convection seems unlikely at this time.  If any, convection
related to approaching warm air advection should be limited to the
far SW corner of the state, while the rest of WNY and CNY should be
dry under surface high pressure but with mid and high clouds moving
across the region.

Some warmer air aloft will move across the region on Saturday, but
without adequate boundary layer mixing, surface temperatures won't
change much from Friday's highs.  But at least most areas will again
see highs in the 60s.  If there's any ongoing precipitation over far
SW NY during the morning, it should fall apart early due to little
support aloft together the the above noted lack of surface mixing.
The lack of precipitation should last into Saturday night with the
best forcing along the warm frontal baroclinic boundary now north of
Lake Ontario.

By Sunday, the upper level ridge should be directly overhead while
the region basks in a large warm sector with low level SW flow. This
it's looking increasingly likely that spring will be in the air, at
least away from the nearby cooler lake waters.  Thus some inland
areas may flirt with the 80F mark, although current forecasts are
still a degree or two shy of that summer-like value.

The only reason for holding back on higher temperatures inland is
the threat for afternoon convection.  There will be no cap by then,
and with a increasingly buoyant airmass, convection looks
possible at least along lake breeze boundaries and possibly
elsewhere.

Then Sunday night, the west coast system will have wreaked havoc on
parts the Central US with severe weather and will be moving toward
the Great Lakes region, but with way less impact.  But showers and
possible thunderstorms appear likely as the remnant upper level
trough moves NE with a few prefrontal troughs crossing WNY
overnight.  The cold front itself doesn't look like it will move
through until later on Monday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday a cold front will pass across the region with showers likely
and perhaps a thunderstorm. There is still uncertainty as to the
timing, with an early passage likely to prevent much 70s across
areas west of the Genesee Valley.

Behind the front, surface high pressure will nose southward from
Canada, bringing a period of dry weather to the area starting Monday
night and Tuesday. In addition, the upper level pattern will then
support a building surface ridge over the Eastern Great Lakes. This
building ridge will support a milder airmass, though the ridge axis
may be too far to the east to keep Wednesday dry, and thus will have
a chance for a few showers.

An upper level shortwave will push a surface low eastward, and to
the north of Lake Ontario Wednesday night. This will bring
additional chances for rain showers Wednesday night, with just a few
lingering showers Thursday east of Lake Ontario.

Temperatures will average around normal through the forecast period.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR conditions will persist throughout the region through midnight.

Widespread showers will then move into the region overnight
along and just ahead of a cold front. This will lower cigs to
MVFR, and there may be a period of IFR conditions along and just
behind the front when there will be the most low level
moisture. Isolated thunderstorms cannot be ruled out, mainly
south of KBUF/KROC. There also will be a brief period of LLWS
with increasing winds aloft just before the showers arrive.

Drier air will build in behind the front late Friday morning with
flight conditions improving to VFR by late Friday afternoon.

Outlook...

Friday night through Saturday night...VFR.
Sunday and Monday...VFR or MVFR with a chance of showers.
Tuesday...VFR.

&&

.MARINE...
Another weak system will arrive later tonight and Friday, with a
cold front crossing the lakes early Friday. Southwest winds will
increase on Lake Erie this evening however SSW winds will keep the
higher waves offshore. Winds behind this system may approach small
craft criteria across portions of Lake Ontario late Friday behind
the cold front. A warm front will slowly approach and lift across
the region over the weekend, but winds will remain on the light side
with this front. Winds will increase Sunday night and Monday when
low pressure is expected to pass to our north.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...Zaff
LONG TERM...Thomas
AVIATION...Apffel/RSH
MARINE...Apffel/RSH
Hazardous weather outlook, May 16, 3:45 AM EST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
445 AM EDT Thu May 16 2019

NYZ001>008-010>014-019>021-085-170845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
445 AM EDT Thu May 16 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 AM EDT Thu May 16 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 7 lakeshore flood. Local standard time, as filed.

Flood, Niagara

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Niagara County, 2.04 mi NNW of Youngstown to 0.15 mi N of County Line
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.275, -79.071

Flood, Orleans

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Orleans County, 3.23 mi N of Millers to 2.2 mi ENE of Lomond Shr
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
43.376, -78.460

Flood, Monroe

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Monroe County, 0.38 mi E of Troutberg to 0.62 mi NNW of Manitou Beach
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
43.370, -77.993

Flood, Wayne

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Wayne County, 4.91 mi W of Lakeside to 1.29 mi NW of Lakeside
Cause
Heavy Rain / Snow Melt
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
43.256, -77.427

Flood, Cayuga

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Cayuga County, 2.22 mi NW of North Fair Haven to 1.35 mi N of Sterling Vly
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.354, -76.730

Flood, Oswego

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Oswego County, 2.59 mi WNW of Kinney Corners to 0.69 mi NNE of North Scriba
Cause
Heavy Rain / Snow Melt
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
43.386, -76.627

Flood, Jefferson

When
May 17, 12:00 AM EST to May 31, 11:59 PM EST
Where
Jefferson County, 3.64 mi SSW of Ellisburg to 0.9 mi WSW of Woodville
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
43.680, -76.154

Lakeshore Flood, Northern Cayuga

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Northern Cayuga forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lakeshore Flood, Jefferson

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Jefferson forecast zone
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lakeshore Flood, Oswego

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Oswego forecast zone
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lakeshore Flood, Wayne

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Wayne forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lakeshore Flood, Monroe

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Monroe forecast zone
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Lakeshore Flood, Orleans

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Orleans forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Lakeshore Flood, Niagara

When
May 20, 2:00 PM EST to May 31, 11:59 PM EST
Where
Niagara forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868120, 868121, 868122, 868123, 868124, 868125, 868126, 829712, 829714, 829715, 829716, 829717, 829718, 829719.